Q&A Medicine>>>>>Pulmonology
Question 7#

An older man with a history of COPD complains of worsening dyspnea and exercise intolerance, even after smoking cessation and an evidence-based pharmacologic regimen. The physician discusses the possibility of adding theophylline to the patient’s chronic regimen.

What potential adverse reaction should the patient be counseled about before starting this medication?

a. Bradycardia
b. Pulmonary fibrosis
c. Hypocalcemia
d. Seizures

Correct Answer is D

Comment:

Seizures. Theophylline is a methylxanthine drug that acts as a phosphodiesterase inhibitor and increases bronchodilation. It is not a firstline treatment for COPD or asthma, but it may be an adjunctive treatment in select patients for chronic COPD or asthma. This medication has a narrow therapeutic index and may cause arrhythmias, seizures, and persistent vomiting. It should be used with caution in patients with cardiac disease, hyperthyroidism, peptic ulcer disease, and a seizure disorder, since it can exacerbate these conditions. (A, C) Theophylline may cause tachycardia and hypercalcemia. (B) It does not cause pulmonary fibrosis.